Nov 4, 2001
Dear DR, I am HIV+ woman and have been on meds for more than 2 yrs. I am 24 yrs old now. My VL is below 50 copies, CD4 about 500. I do not take any additional drugs like contraceptives, etc.I regularly go to visit my gynecologist(every 3 to 6 months). He does not know about my HIV status. Even though he assures my that my reproductive system is in good health i am experiencing some changes that are disturbing me - for the last 4-5 months my period has become very short (1-2 days and sometimes not exactly blood when before it was around 7-8 days, sometimes more) with very severe pain during the first day (i stay in bed the first day when my period comes). My doctor (HIV specialist) himself doesn't know what to do. He says he is not a gynecologist. The problem is that in my country there is no doctor who is both gynecologist and HIV specialist. I am really confused. Do you think this gynecological problem has anything to do with HIV and what would you suggest I should do?
Thank you, Valeria
Response from Dr. Aberg
HIV has been associated with menstrual disorders particularly amennorhea or absence of menses however this is usually seen in more advanced disease. There are many factors that can affect the menstrual cycle. What you are describing is called dysmenorrhea or pain during the menses. In primary dysmenorrhea, the pelvic examination is normal and we do not know why there is pain. The cramps may last for 1 or more days and may be associated with headaches, nausea, lightheadedness, flushing and diarrhea. Non-steroidal drugs such as ibuprofen are usually helpful. You should ask your gynecologist or primary care doctor if you can take non-steroidals. Secondary dysmenorrhea is when the pain is related to an abnormality such as inflammation of the lining of the uterus, pelvic inflammatory disease or fibroids. If your gynecologist has excluded any abnormality, then most likely you have primary dysmenorrhea which is unrelated to HIV. You should tell your gynecologist about your HIV status and the medications you are on. It is important for your doctors to be aware of any drug-drug interactions and side effects should you need other medications.
High prolactin levels
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.